I think I have PMR now to go with GCA

I have had GCA for 6 years and have yo-yoed on prednisone for as long. Whenever I get down to 5 mg my headaches come back and up I go to 15 mg and start the weaning process all over again. I think I have PMR, it started about a month ago, the top of my right foot is puffy and sore, then joint pain in my elbow and wrist, and the worst pain is in my shoulder and neck - all on the right side of my body. It is pain that I have never experienced before. How do I deal with the pain and what can I do to make it tolerable? I would really love any help you can give me for this. Thanks everyone.

5 Replies
oldestnewest

I think you should discuss this with your doctor - but to be honest, on the basis of the one-sidedness, I'd suspect it isn't PMR but possibly a back muscle problem. A session for assessment with a physiotherapist would be a good place to start. I found Bowen therapy very helpful for this sort of problem too - as have several others on the forums.

When you flare at 5mg - have you tried just going to 10mg to see if it calms down? And sometimes you can get away with just a few days, up to a week of the higher dose and go straight back to just above where you flared. There is little point going back to the 5mg if 6mg was OK. However slowly you reduce there is a point you can't get past and it sounds as if it is 6mg for you.

2 likes
Reply

Thank you for your reply. That is good news if it isn't PMR, I will be going to the doctor to see what it is. My Neurologist is the one that monitors how much prednisone I should go up or down - I have gone to 10 mg but it doesn't take the headache away - so I usually have to go to 15 mg or 20 mg for a couple of weeks then start tapering again. I'm at 10 mg again since the 1st and so far so good. Thanks again for your advice.

Reply

Yes - DL is so right, you must be weaning down far too fast. Slowing down and using smaller steps will mean you find the right dose more accurately and reduce the risk of overshooting which sends you back to a higher dose - negating all the aim of getting to a lower dose. You do need at least 2 weeks at a new dose - and preferably longer the lower you get.

1 like
Reply

Hi Sally,

As PMRpro says this latest round of symptoms doesn't sound like GCA or PMR, so think you need to discuss with doctor.

Going back up to 15mg again is probably too much, again as PMRpro says try 10mg Plus it sounds as if your weaning method is too quick each time, so try a slower plan making sure you feel okay at each dose before you reduce again. It's no good just reducing regardlessly - as you've already found out!

You need to take control, and you're not at the moment.

2 likes
Reply

Thank you, will do.

1 like
Reply

You may also like...